Some properties of canonical correlations and variates in infinite dimensions. (English) Zbl 1141.62046

Summary: The notion of functional canonical correlation as a maximum of correlations of linear functionals is explored. It is shown that the population functional canonical correlation is in general well defined, but that it is a supremum rather than a maximum, so that a pair of canonical variates may not exist in the spaces considered. Also the relation with the maximum eigenvalue of an associated pair of operators and the corresponding eigenvectors is not in general valid. When the inverses of the operators involved are regularized, however, all of the above properties are restored. Relations between the actual population quantities and their regularized versions are also established. The sample functional canonical correlations can be regularized in a similar way, and consistency is shown at a fixed level of the regularization parameter.


62H20 Measures of association (correlation, canonical correlation, etc.)
62M99 Inference from stochastic processes
47N30 Applications of operator theory in probability theory and statistics
46N30 Applications of functional analysis in probability theory and statistics
Full Text: DOI


[1] P. Bickel, Personal communication, 2006.
[2] Bosq, D., Linear processes in function spaces. lecture notes in statistics, (2000), Springer New York
[3] Dauxois, J.; Pousse, A.; Romain, Y., Asymptotic theory for the principal component analysis of a vector random function: some applications to statistical inference, J. multivar. anal., 12, 136-154, (1982) · Zbl 0539.62064
[4] Debnath, L.; Mikusiński, P., Introduction to Hilbert spaces with applications, (1999), Academic Press New York · Zbl 0940.46001
[5] Friedman, B., Principles and techniques of applied mathematics, (1990), Dover New York · Zbl 1227.00033
[6] He, G.; Müller, H.-G.; Wang, J.-L., Functional canonical analysis for square integrable stochastic processes, J. multivariate anal., 85, 54-77, (2002)
[7] Laha, R.G.; Rohatgi, V.K., Probability theory, (1979), Wiley New York · Zbl 0409.60001
[8] Leurgans, S.E.; Moyeed, R.A.; Silverman, B.W., Canonical correlation analysis when the data are curves, J. roy. statist. soc. B, 55, 725-740, (1993) · Zbl 0803.62049
[9] Mardia, K.V.; Kent, J.T.; Bibby, J.M., Multivariate analysis, (1979), Academic Press New York · Zbl 0432.62029
[10] A. Mas, Estimation d’opérateurs de corrélation de processus fonctionnels: lois limites, tests, déviations modérées, Thèse de Doctorat, Université Paris VI, 2000.
[11] Rice, J.; Silverman, B.W., Estimating the Mean and covariance structure nonparametrically when the data are curves, J. roy. statist. soc. B, 53, 233-243, (1991) · Zbl 0800.62214
[12] Ruymgaart, F.H.; Yang, S., Some applications of Watson’s perturbation approach to random matrices, J. multivariate anal., 60, 48-60, (1997) · Zbl 0927.62018
[13] Silverman, B.W., Smoothed functional principal component analysis by choice of norm, Ann. statist., 24, 1-24, (1996) · Zbl 0853.62044
[14] Vinod, H.D., Canonical ridge and the econometrics of joint production, J. econometr., 4, 147-166, (1976) · Zbl 0331.62079
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.